Flash Flood, Buckingham
- When
- June 27, 7:30 PM EST to 8:30 PM EST
- Where
- Buckingham County, 7 mi WNW of Buckingham
- Property damage
- $55,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Several Roads were closed due to a washout in Buckingham county including State Route 662 from Highway 56 to Route 661, Route 805 and Route 737 between Route 601 and Route 664.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Several Roads were closed due to a washout in Buckingham county including State Route 662 from Highway 56 to Route 661, Route 805 and Route 737 between Route 601 and Route 664.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 6:40 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 740 PM EDT TUE JUN 27 2006 .AVIATION... SIGNIFICANT RAIN HAS CLEARED ALL TAF SITES AND EXPECT DRY CONDITIONS FOR THE NEXT 24 HOURS EXCEPT FOR ISOLATED CONVECTION THIS EVENING NEAR BLF AND ANYWHERE TMRW. WET GROUND AND CLEARING SKIES TNGT SHUD RESULT IN FOG DEVELOPMENT IN MOST PLACES. LOOKING FOR MOST DENSE FOG TO BE AT LWB/LYH/DAN...WHICH WILL BURN OFF DURING THE MID MORNING. && .PREV DISCUSSION... (ISSUED 654 PM EDT TUE JUN 27 2006) SHORT TERM /REST OF TONIGHT/... WILL BE UPDATING AT 7PM TO EXPIRE THE FLASH FLOOD WATCH SINCE RAINFALL HAS PULLED OUT OF ALL BUT THE FAR EASTERN PORTIONS OF THE FCST AREA. ANY FLOODING PROBLEMS THAT CURRENTLY EXIST SHOULD BE TAPERING OFF OVER THE NEXT COUPLE HOURS. PREV DISCUSSION... (ISSUED 330 PM EDT TUE JUN 27 2006) SHORT TERM /TONIGHT THROUGH FRIDAY/... THE END OF THE RAIN IS FINALLY IN SIGHT LATE MORNING ANALYSIS SHOWED UPPER TROUGH TO THE WEST EVER SO SLOWLY MAKING PROGRESS EASTWARD...WITH DRY AIR PUNCH ATTEMPTING TO SURGE UP INTO THE CWA FROM THE SOUTHWEST. TROPICAL LOW COMING ONSHORE INTO NORTH CAROLINA DELAYING ANY SIGNIFICANT EASTWARD PROGRESSION OF FRONTAL BOUNDARY...HOWEVER AS LOW TRACKS NORTHWARD THIS EVENING...FRONT WILL FINALLY SHIFT EAST WITH DRIER AIR MAKING FULL PROGRESS INTO THE REGION. THUS WILL TAPER POPS FAIRLY QUICKLY TONIGHT WITH NORTHEAST AREAS LAST TO SEE THE END OF THE RAIN GIVEN TRACK OF SFC SYSTEM. HAVE SEEN A BIT OF CONVECTION FIRE UP ACRS EASTERN TN IN AREA OF ENHANCED DIFLUENCE ALOFT WITH APPROACHING JET...AND COULD SEE JUST A LITTLE BIT OF THIS WORK INTO WESTERN AREAS EARLY ON. OTHERWISE...ANTICIPATE MAINLY DRY CONDS OVERNIGHT WITH CLEARING. HOWEVER...WITH AMPLE MOISTURE FROM RECENT HEAVY RAINFALL...LIKELY TO SEE AREAS OF FOG IF NOT WIDESPREAD DENSE FOG DEVELOPMENT DESPITE SOME INFLUX OF DRIER AIR. WILL PUNT THE ISSUE OF ANY FOG ADVISORY TO EVENING SHIFT GIVEN PLENTY OF ONGOING FLOOD PRODUCTS...HOWEVER WILL CANCEL THE FLASH FLOOD WATCH FOR ROUGHLY THE SOUTHWEST HALF OF THE AREA GIVEN END OF RAINFALL. UPR TROUGH FINALLY SHIFTS EAST TOMORROW AND THROUGH FRIDAY...WITH SLIGHTLY COOLER AIR ALOFT ALLOWING FOR A CONTINUATION OF COOLER TEMPS...ALTHOUGH WARMER THAN THE LAST FEW DAYS. EXPECT PLENTY OF CU DEVELOPMENT AS WELL GIVEN ANTECEDENT WET CONDITIONS WHICH SHOULD HELP HOLD TEMPS IN CHECK ALONG WITH MAIN INSOLATION GOING TO TRY TO EVAPORATE SFC WATER...AT LEAST INITIALLY. SFC FRONT LOOKS TO GET HUNG UP AGAIN ACRS THE PIEDMONT THROUGH THE LATTER HALF OF THE SHORT TERM AS SFC RIDGE OVR THE WESTERN ATLANTIC REFUSES TO GIVE UP. THIS IN COMBO WITH PIECES OF ENERGY RIDING THRU THE APPROACHING UPR TROUGH LIKELY TO SPARK AT LEAST ISOLD CONVECTION TOMORROW AND THURSDAY AFTNS BEFORE SFC RIDGE BUILDS INTO THE AREA ON FRIDAY...THUS SHUNTING FRONT OFF TO THE EAST AND CUTTING OFF PRECIP CHANCES. LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... WARMUP ON TAP AS SFC RIDGE TRANSLATES EASTWARD INTO THE WESTERN ATLANTIC...WITH UPR RIDGING ATTEMPTING TO TAKE HOLD BUT FIGHTING A RETURN TO EASTERN CONUS TROUGHING AS EVIDENCED BY LATEST ENSEMBLE GUIDANCE. GIVEN BERMUDA HIGH-TYPE SETUP...ANTICIPATE TEMPS TO BE AT OR ABOVE NORMAL. HOWEVER...GFS CONTINUES TO ADVERTISE FRONTAL BOUNDARY STALLING ACRS THE REGION WITH CONTINUED CONVECTIVE CHANCES THRU MUCH OF THE LATTER HALF OF THE PERIOD. GIVEN MAJOR DIFFERENCES AMONG VARIOUS MODELS...HAVE FOLLOWED HPC GUIDANCE FOR THE MOST PART WITH ONLY MINOR TWEAKS TO TEMPS AND POPS. AVIATION... IMPROVING CONDITIONS THRU THE PERIOD...WITH IFR/MVFR CIGS GIVING WAY TO CLEARING TONIGHT AS SYSTEM FINALLY DEPARTS THE AREA. HOWEVER...GIVEN PLENTY OF LOW LEVEL MOISTURE AND CLEARING...ANTICIPATE FOG DEVELOPMENT OVERNIGHT...WITH POTENTIAL FOR A PERIOD OF LIFR OR EVEN LOWER IN MANY AREAS. CU/STRATOCU DEVELOPMENT EXPECTED TOMORROW WITH ONLY AN OUTSIDE CHANCE FOR A FEW TSRA AS UPPER TROUGH APPROACHES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 829 PM EDT TUE JUN 27 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-281000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 829 PM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 10 W CHATHAM 36.82N 79.58W
06/27/2006 PITTSYLVANIA VA EMERGENCY MNGR
STATE ROAD 649 FLOODED AND WASHED OUT
&&
PCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD WINGINA 37.63N 78.72W
06/27/2006 BUCKINGHAM VA DEPT OF HIGHWAYS
ROAD CLOSURES DUE TO HIGH WATER. STATE ROUTE 737 FROM
ROUTE 664 TO ROUTE 601. ALSO STATE ROUTE 644 FROM ROUTE
637 TO ROUTE 604.
&&
JSTEWARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 820 PM EDT TUE JUN 27 2006 VAZ058-280115- HALIFAX VA- 820 PM EDT TUE JUN 27 2006 ...THUNDERSTORMS WITH HEAVY RAINS... AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF CLOVER TO 2 MILES WEST OF VIRGILINA...MOVING EAST AT 30 MPH. THE LINE OF SHOWERS AND THUNDERSTORMS WILL BE NEAR HITESBURG BY 840 PM EDT. THESE STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE WITH THESE STORMS. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. KK
The Norfolk radar (KAKQ), 150 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516300.